Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Melbourne, FL

June 2, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 1997, 12:39 PM EDT for Brevard County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 12:39 PM EDT (16:39 UTC)
Expired
Jun 2, 1997, 1:20 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:03 PM EDTThunderstorm WindCocoa Beach, FLA porch and garage door were damaged and light poles at a stadium were bent by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 021640 RRA
SVRMLB
FLC009-021720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1239 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 120 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY
 
AT 1238 PM EDT...DOPPLER WEATHER RADAR FROM MELBOURNE INDICATED A
SEVERE THUNDERSTORM MOVING INTO CENTRAL BREVARD COUNTY. THIS STORM
IS MOVING EAST AT 20 MPH AND WILL MOVE ACROSS COCOA...ROCKLEDGE
MERRITT ISLAND AND COCOA BEACH. LARGE HAIL AND WIND GUSTS ABOVE 57
MPH ARE LIKELY WITH THIS STORM.


CRISTALDI
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:19 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 10:19 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT MON JUN 2 1997

EXAMINATION OF MODIFIED 12Z XMR SOUNDING SHOWS POTENTIAL FOR
HAIL/STRONG WINDS WITH STORMS TODAY AS STRONG DRYING HAS WORKED IN
ABOVE 650 WITH WBZ DOWN TO 11.5 KFT. CASE EN POINTE...SVR ISSUED FOR
ORANGE ALREADY WITH SMALL HAIL BEING REPORTED. DEW POINT BOUNDARY
CURRENTLY WORKING THROUGH WILL ACT TO FOCUS STORMS. ECSB ALSO
POSSIBLE IF LOW LEVEL SW WINDS DON':T PICK UP. WILL BUMP UP POPS SE OF
THE BOUNDARY AND KEEP THINGS AS IS TO THE NW.

CRISTALDI

In the hours before

Special weather statement, Jun 2, 7:00 AM EDT, 5 hours 39 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
700 AM EDT MON JUN 2 1997

...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE...

A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN
MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS
ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS
ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE
UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH.

DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE
STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A
LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS
FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS.

COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF
DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE
THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS
THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER
THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE
QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING
THUNDERSTORM.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE
THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST
CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS
SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH.
SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER.

SPRATT
Special weather statement, Jun 2, 7:16 AM EDT, 5 hours 23 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
700 AM EDT MON JUN 2 1997

...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE...

A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN
MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS
ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS
ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE
UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH.

DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE
STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A
LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS
FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS.

COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF
DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE
THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS
THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER
THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE
QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING
THUNDERSTORM.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE
THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST
CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS
SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH.P
SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER.

SPRATT
Special weather statement, Jun 2, 11:25 AM EDT, 1 hour 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EDT MON JUN 2 1997

...A FEW SEVERE STORMS POSSIBLE...MAINLY SOUTH OF CAPE CANAVERAL AND
ORLANDO...

LATE THIS MORNING...A FRONTAL BOUNDARY SEPARATING SLIGHTLY DRIER AIR
TO THE NORTH WITH MOIST...UNSTABLE AIR TO THE SOUTH WAS ALONG A CAPE
CANAVERAL TO ST CLOUD LINE. THIS BOUNDARY WILL MOVE EAST ACROSS THE
PENINSULA WHILE WEAKENING EARLY THIS AFTERNOON. AS IT DOES SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG IT AND MOVE NORTHEAST AT 25 TO 30
MPH. DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF
THE STATE TODAY...LOWERING THE COVERAGE OF STORMS NORTH OF THE
BOUNDARY. IN ADDITION...SCATTERED STORMS WILL ALSO DEVELOP ALONG
THE WEST COAST SEA BREEZE FROM SARASOTA SOUTHWARD AND QUICKLY MOVE
EAST INTO AREAS FROM FORT DRUM AND FORT PIERCE SOUTHWARD. STORMS WILL
INCREASE IN COVERAGE DURING THE AFTERNOON HOURS.

COLDER THAN NORMAL TEMPERATURES ALOFT AND A LAYER OF DRY AIR AT MID
LEVELS OF THE ATMOSPHERE WILL ENHANCE STORM INTENSITY TODAY. A FEW
STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS. IF A SEA BREEZE FORMS THIS AFTERNOON...THE POTENTIAL WILL
INCREASE FOR SEVERE STORMS OVER THE COASTAL COUNTIES. BRIEF PERIODS
OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
MANY OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN
OF AN APPROACHING THUNDERSTORM.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE
THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST
CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS
SOUTH OF CAPE CANAVERAL...A FEW STORMS MAY ALSO OCCUR FARTHER NORTH.
SOME OF THESE STORMS MAY PRODUCE LARGE HAIL...FREQUENT LIGHTNING AND
LOCALLY GUSTY WINDS AND ROUGH SEAS.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:51 AM EDTSevere Thunderstorm WarningMLBOrange64 min
Jun 2, 5:08 PM EDTSevere Thunderstorm WarningMLBOsceola62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.